Skip Navigation
Skip to contents

ACC : Acute and Critical Care

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > Acute Crit Care > Volume 27(3); 2012 > Article
Case Report A Case of Anaphylactoid Reaction to Gadolinium Contrast Media and Propranolol Complicated with Acute Respiratory Distress Syndrome (ARDS): A Case Report
Jung Hyun Kim, Kyung Ho Kim, Hye Cheol Jeong, Eun Kyung Kim, Ji Hyun Lee

DOI: https://doi.org/10.4266/kjccm.2012.27.3.187
Division of Respiratory and Critical Care Medicine, Department of Internal Medicine, CHA Bundang Medical Center, CHA University, Seongnam, Korea. plmjhlee@cha.ac.kr
  • 2,661 Views
  • 50 Download
  • 1 Crossref
  • 0 Scopus

Anaphylaxis/anaphylactoid reaction is a medical emergency. In rare cases, acute respiratory distress syndrome (ARDS) can complicate this disorder. This is a case report of an anaphylactoid reaction complicated with ARDS that was successfully treated using extracorporeal membrane oxygenation (ECMO). A 52-year-old female patient developed sudden dyspnea immediately after she received gadolinium contrast injection and 80 mg of oral propranolol. She progressed rapidly to a state of shock and her chest radiograph showed pulmonary edema. The shock and pulmonary edema did not respond to epinephrine or steroid injection. On the next day, the permeability edema worsened and laboratory test revealed extreme hemoconcentration. The oxygenation goal was not achieved with mechanical ventilation alone, thus ECMO was applied as well. The patient showed clinical improvements on the 3rd day and was weaned from ECMO on the 4th day. She was completely recovered from shock and respiratory distress by day 5. The patient was discharged from hospital without further complications.


ACC : Acute and Critical Care